“Rapid Response, Lobby.” Cindy Chaplin shares details of a life saved.

It is estimated that there is one overdose death every five minutes in the U.S.

On a late December night, the 3 to 11 p.m. shift at MiraVista prevented one of those deaths by its rapid response with the use of Narcan for a young man in the hospital’s parking lot.

The team that works closely together with night nursing supervisor, Cindy Chaplin had just finished with a patient in Acute Treatment Services when they heard, “Rapid Response, Lobby,” and went running down a flight of stairs.

The man had arrived moments before in the car of a driver who knew that MiraVista was a detoxification facility and who was frantically banging on its doors.

“The man’s friend kept yelling, ‘He’s overdosed, he’s overdosed’ and the in-take team rushed out and said of course we will help,” Cindy said. “The gentleman was not breathing. When experiencing an overdose, breathing can slow to the point of death. He was purple. His pupils were pinpoint, another sign of an overdose, and our clinical team members couldn’t wake him, but he did have a pulse. We laid him on the ground and the in-take staff brought the crash cart and the box of Narcan.”

Narcan is given in the form of a one-dose nasal spray and has the active ingredient naloxone that can temporarily reverse the effects of an opioid overdose – usually within 2 to 3 minutes – when administered in a timely fashion.

“We started giving Narcan,” Cindy said. “I was doing the breathing for the patient using a bag-mask device and several other staff were checking vital signs. He maintained his pulse throughout.”
She added, “I squeezed the bag to fill his lungs with oxygen every 5 to 6 seconds while someone else held his head in their lap so he wasn’t on the ground while we kneeled around him.”

“Other people were making sure the tubing from the oxygen source was connected all the way and somebody was constantly checking his pulse to make sure we did not have to do full cardiopulmonary resuscitation rather than just rescue breathing,” Cindy said. “It took six doses of Narcan and finally he woke up. His friend immediately gave all of us hugs and was repeating, “Thank you, thank you.”

More than one dose of naloxone may be required to reverse an overdose that involves ingestion of a potent opioid like fentanyl, now a common ingredient added to pills on the illicit drug market because it is cheap to make.

Transport to an emergency department to monitor for a return of life-threatening symptoms is recommended after an opioid overdose reversal as naloxone’s ability to block opioid receptors in the central nervous system can wear off when longer-acting opioids still remain in the body to attach to those receptors and depress breathing.

“It seemed like forever before the individual was awake and talking, but it was actually 11 minutes of us breathing for him,” Cindy said. “Everybody – some 10 to 12 people – who responded knew exactly what we needed. We had to get him out of the car, we had to get him Narcan and monitor him. By the time he woke up, EMS and the ambulance arrived.”

She added, “It was nice to see success as sometimes the ambulance takes them and they are still out, but this time we got to see the person wake up.”

“We told his friend that we would be very happy to take the individual into our substance use recovery program if he wants that in recovery,” Cindy said.

She also “debriefed the in-take staff to make sure they were OK as they coordinate admissions on the phone and are not medically trained.”

“They had never witnessed an overdose but quickly got what we requested – the crash cart, the Narcan,” Cindy said. “They called the ambulance and us as rapid response.”

Cindy, whose son is a physician assistant at MiraVista, is an East Longmeadow native with a bachelor’s degree in nursing from Elms College. She began her career more than four decades ago at what was then Providence Hospital and now MiraVista after graduating from the former nursing school at St. Vincent Hospital in Worcester.

“One Christmas about five years ago there was a lethal batch of heroin going around and we had about eight cases show up outside the door of Providence, which by then was doing all behavioral health, and, miraculously, we saved all with the use of Narcan,” Cindy said. “This is how wonderful that drug is. This December case is the first at MiraVista where the person was not a patient under our care already and the first for our staff in the parking lot. We are happy in our review with how our response went and so glad the person was saved.”

Cindy recalled the days before Narcan was available as a nasal spray and some hospitals would adapt its injectable liquid form into a mist, something she called “a very complicated process.”
“Narcan is now very user friendly,” Cindy said. “MiraVista makes harm reduction kits that include Narcan, strips to test for the presence of fentanyl in a street drug, a clean needle and education around overdose risk for patients who leave Acute Treatment Services before their treatment is finished or who are at high risk for relapse.”

She added, “You have to be ready mentally to commit to recovery and sometimes people get sabotaged in not taking it seriously.”

“We have a seen a lot of success stories around recovery, but managing the disease of addiction is a daily struggle for many folks,” Cindy said.
She said this struggle is why quick access to Narcan is so important. A state standing order allows a pharmacy to dispense the drug without a prescription to anyone at risk for experiencing an opioid overdose or others in the position to help them. It is available free of charge at most naloxone distribution programs.

“Addiction is still stigmatized despite so much education,” Cindy said. “Some families won’t carry Narcan because they worry people outside the family will know a member has a substance use issue. It breaks my heart. An overdose can happen anywhere.”

To learn more about MiraVista’s substance use recovery programs, inpatient as well as outpatient, please call 413-264-0825.